Alberta's opioid and addiction response

How Alberta is responding to the increase in fentanyl- and opioid-related deaths in our province.

Services and information

How to get help

There are many reasons someone may want help with their substance use, and there are many ways to be helped.

Recovery is possible and looks different for each person. There are different pathways to recovery and you can choose the path that makes sense to you.

If you use drugs, don't use alone. Call 911 if you suspect an overdose.

  • Learn how to reduce the risk and prevent opioid overdoses.
  • Naloxone can temporarily reverse an opioid overdose if it's given right away. Kits are free at sites across Alberta.
  • Find treatment options and resources to get on the path to recovery.

If you suspect an overdose

1. Call 911 if you or someone you're with used drugs and have any of these symptoms:

  • breathing is slow or not breathing at all
  • blue nails and/or lips
  • choking or throwing up
  • making gurgling sounds
  • skin is cold and clammy
  • won't wake up

2. Follow the SAVE ME steps and naloxone instructions

  • initiate rescue breathing
  • use naloxone injection kit or Narcan® nasal spray

Canada's new Good Samaritan law provides some legal protection for people who experience or witness an overdose and call 911 for help.

What we're doing

Opioid addiction is a complex issue that requires a multifaceted approach including awareness, treatment, harm reduction and recovery supports.

We're working with partners to inform Albertans of the wide range of addiction services available so they can access the recovery services that best suit their needs.

Translated resources

These printable opioid resources are available in 10 languages.

News